MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA 2.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA 2.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA 2.5
Medical Device Problem Codes Positioning Failure (1158); Peeled/Delaminated (1454)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/28/2022
Type of Reportable Event Malfunction
Event or Problem Description
The complainant reported a patient noted as high risk percutaneous coronary intervention was implanted with an impella 2.5 device for mechanical circulatory support.It was reported just after delivering the impella 2.5 into the left ventricle, the pump was found to have shifted back across the valve.When attempts to re-cross the valve failed, the device was removed for a complete reinsertion attempt.However, after successfully crossing the valve a second time, the guidewire was caught within the pump and the pump was once again removed.Attempts to subsequently backload the pump over a third wire resulted in damage to the peel away sheath and the decision was made to use a new pump.Insertion with the new pump was successful without further issue.There was no harm to the patient.
 
Additional Manufacturer Narrative
The impella device was not received from the customer, therefore, investigation of the device was not possible.The evaluation into the delivery issue has been completed.The clinical details provided were sufficient to determine the root cause.The root cause of the positioning issues was wireless re-access due to improper technique by the end user.The impella device is not indicated for wireless re-access.This report is being filed as part of a retrospective review of historical records.

Brand Name
IMPELLA 2.5
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA
Manufacturer Contact
derek sammarco
MDR Report Key20778694
Report Number1220648-2024-24202
Device Sequence Number18400300
Product Code OZD
UDI-Device Identifier00813502011081
UDI-Public(01)00813502011081(10)1502909(17)220930
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2022
Device Model NumberIMPELLA 2.5
Device Catalogue Number005042-RO
Device Lot Number1502909
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2022
Initial Report FDA Received Date11/26/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/16/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age68 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite